Back to Journals » Drug Design, Development and Therapy » Volume 13

Immune-related adverse events following administration of anti-cytotoxic T-lymphocyte-associated protein-4 drugs: a comprehensive systematic review and meta-analysis

Authors Xu H, Tan P, Zheng X, Huang Y, Lin T, Wei Q, Ai J, Yang L

Received 28 November 2018

Accepted for publication 16 April 2019

Published 4 July 2019 Volume 2019:13 Pages 2215—2234

DOI https://doi.org/10.2147/DDDT.S196316

Checked for plagiarism Yes

Review by Single-blind

Peer reviewers approved by Dr Colin Mak

Peer reviewer comments 2

Editor who approved publication: Dr Qiongyu Guo


Hang Xu,1,* Ping Tan,1,* Xiaonan Zheng,2,* Yu Huang,1 Tianhai Lin,1 Qiang Wei,1 Jianzhong Ai,1 Lu Yang1

1Department of Urology, Institute of Urology, West China Hospital, Sichuan University, Chengdu 610041, People’s Republic of China; 2West China Medical School, Sichuan University, Chengdu 610041, People’s Republic of China

*These authors contributed equally to this work

Objective: Administration of drugs targeting anti-cytotoxic T-lymphocyte-associated protein-4 (CTLA-4) is often associated with serious immune-related adverse events (irAEs). Here, we performed a comprehensive analysis of organ-specific irAEs and treatment-related hematologic abnormalities and musculoskeletal disorders resulting from anti-CTLA-4 treatment.
Materials and methods: PubMed, the Cochrane library, Web of Science, and ClinicalTrials.gov were searched for studies between January 1990 and March 2018 reporting AEs associated with anti-CTLA-4 therapies.
Results: A total of 11 clinical trials with 7,088 patients were included; of these, data were accessible for 10 on ClinicalTrials.gov. Compared with control therapies (placebo, chemotherapy, radiation therapy, or vaccine), anti-CTLA-4 therapies (ipilimumab and tremelimumab) were associated with an increased risk of serious irAEs, predominantly dermatologic (rash: odds ratio [OR] 3.39, P<0.01), gastrointestinal (diarrhea and colitis: OR 6.57 and 14.01, respectively; both P<0.001), endocrine (hypophysitis, hypothyroidism, adrenal insufficiency, and hypopituitarism: OR 4.22, 3.72, 3.77, and 4.73, respectively; all P<0.05), and hepatic (hepatitis, elevated alanine aminotransferase, and elevated aspartate aminotransferase: OR 4.44, 3.28, and 3.12, respectively; all P<0.05). The most common serious organ-specific irAEs were gastrointestinal (diarrhea 9.8% and colitis 5.3%). Although the incidence of selected events was higher in anti-CTLA-4-treated patients, no significant differences were found between anti-CTLA-4 and the control therapies in treatment-related hematologic abnormalities or severe musculoskeletal disorders.
Conclusion: Anti-CTLA-4 therapies are associated with an increased risk of serious organ-specific irAEs, most frequently involving the gastrointestinal system; however, no increased risk of hematologic abnormalities or severe musculoskeletal disorders was detected compared with other therapies. These results underscore the need for clinical awareness and prompt and effective management of multi-organ irAEs related to anti-CTLA-4 drugs.

Keywords: immune-related adverse events, anti-CTLA-4 drugs, ipilimumab, tremelimumab


Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]